Kentucky, 2011Flooding in Kentucky, December 5 to 10, 2011
December 5 to 10, 2011 · NWS LMK · 4 events in 3 counties and zones
The last in a series of storms brought widespread prolonged rains to central Kentucky. Rain began during the early afternoon on December 4th and continued for 30 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last in a series of storms brought widespread prolonged rains to central Kentucky. Rain began during the early afternoon on December 4th and continued for 30 hours. Rainfall amounts varied from over 3 inches across locations south and west of Louisville and near Bowling Green to just over 1 inch across the eastern Bluegrass and Lake Cumberland regions. Cumulative rainfall totals since November 14 reached around 10 inches with this event. Several rivers across central Kentucky went into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 5, 5:08 PM CST, 52 minutes earlier.
Area forecast discussion, Dec 5, 5:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EST MON DEC 05 2011
...Updated Aviation Discussion...
.Short Term (Tonight and Tuesday)...
...Flood Watch Now in Effect Through 9 PM EST This Evening...
The final surge of moderate to, at times, heavy rainfall is working
its way into central Kentucky as of 2 PM EST. This surge is
associated with a shortwave evident on water vapor imagery quickly
moving from central Arkansas to the middle Mississippi River Valley.
Also of note, inverted trough has stalled across central Kentucky
with a surface low moving from the northern Gulf Coast states to
east central Kentucky by this evening. At this point, have deep
moisture being cut off along and west of I 65 around 7 PM EST with
steady precipitation ending. Further east, precipitation should
diminish rapidly and end in all but the Lake Cumberland region by
Midnight. Following the steady rain, low level moisture should be
just deep enough for some lingering drizzle so have included this
along with low chances for a measurable shower in the forecast.
Overall, additional QPF this afternoon and evening should range
around the 0.25"-1" range. The lower ends of the range will be west
of I 65 with the higher ends of the range east of this line. This
should bring storm total QPF in the 2.5 to 4 inch range north of the
Ohio River, around the 2.5 inch range just south and east of the
river, and 1 to 2 inches east of this line. The Flood Watch has been
reduced in length and is set to expire at 9 PM EST with the quicker
end to steady precipitation.
Temperatures will gradually fall off overnight into the upper 30s in
most spots. There will be a slight chance of a measurable rain
shower or drizzle through the overnight, although depth of the low
level moisture will probably be more supportive of drizzle.
As we move into Tuesday low clouds and drizzle will rule the day,
along with steady northerly flow and temperatures only making it to
the low to mid 40s. Will have to watch lower level temperature
profile continue to cool, although will only mention drizzle as
temperatures just above the surface do not appear to get cold enough
to support any ice crystal formation.
.Long term (Tuesday Night - Monday)...
The biggest challenge in the long term period will be snow chances
for Wed night across the Lake Cumberland and Bluegrass regions.
Before that though for Tues Night/Wed morning...we will probably see
some light rain or drizzle linger over the Bluegrass and Lake
Cumberland regions in low clouds. By Wed afternoon an upper level
trough will move into Arkansas/western Tennessee and then weaken as
it pushes eastward to the Virginias by Wednesday night. The
weakening trough will give life to a sfc low over the Carolinas
producing a good snow maker up the spine of the Appalachians. The
latest 12Z models (GFS/NAM/ECMWF) all agree that our Cumberland Lake
region may stand the best chance at some of this snow. Good
frontogenesis should set up for banded snow somewhere along the back
side of this system. At this time, it looks like this scenario will
set up to our SE leaving the Cumberland region as well as portions
in the Bluegrass and south central KY as far west as Bowling Green
only at risk for some light snow Wed night with any accums under 1
inch. However a shift in the track of this system could result in a
snowier forecast, so stay tuned! Highs Wed should be in the lower
40s with low temperatures in the upper 20s and 30s for Tues/Wed
nights.
The Thurs-Mon forecast will remain dry. A clipper system will pass
to our north Fri, but any moisture associated with it should stay to
our north. An upper level trough will pass through the region
Saturday limiting high temps to the low to mid 30s. Low temps
Saturday morning will likely bottom out in low 20s. A more zonal
flow looks to prevail for early next week allowing temps to moderate
back into the 40s for highs.
&&
.Aviation (00Z TAF Issuance)...
Mostly IFR ceilings will persist through the forecast period.
An inverted surface trough is currently situated right over the LEX
TAF site. Deep moisture will continue to stream along this feature
through the evening. With SDF and BWG now located on the western
side of the inverted trough, steady rain showers will quickly come
to an end. Widespread rainfall should continue a little longer at
LEX. Upstream obs combined with time-height analyses indicate light
drizzle/shower chances will persist through the overnight hours and
into at least the first half of Tuesday at all TAF sites along with
continued IFR/low end MVFR ceilings. Visibilities will hover around
the VFR/MVFR threshold. Surface wind speeds are increasing out of
the north as the steady rain showers come to an end. Expect speeds
between 5 and 10 knots overnight, with a few gusts possible at SDF
within the next few hours.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 9 PM EST /8 PM CST/ THIS EVENING FOR
INZ076>079-083-084-089>092.
KY...FLOOD WATCH UNTIL 9 PM EST /8 PM CST/ THIS EVENING FOR
KYZ023>034-038-045-053-061>063-070>072.
Short Term.......BJS
Long Term........AMS
Aviation.........MJPHazardous weather outlook, Dec 5, 2:43 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EST MON DEC 5 2011
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072-
062045-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-
343 PM EST MON DEC 5 2011 /243 PM CST MON DEC 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT.
PERIODIC MODERATE RAIN SHOWERS WILL TAPER OFF FROM WEST TO EAST
BETWEEN 6 AND 8 PM EST ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY. WITH WIDESPREAD TOTAL PRECIPITATION AMOUNTS IN THE 2 TO
4 INCH RANGE...RAPID RISES ACROSS AREA STREAMS AND RIVERS ARE
EXPECTED. LOW WATER CROSSINGS WILL LIKELY BECOME FLOODED.
MOTORISTS SHOULD USE CAUTION AND BE OBSERVANT WHEN CROSSING OVER
STREAMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ALTHOUGH THE MAJORITY OF THE PERSISTENT RAINFALL WILL END LATE
THIS EVENING...AREA STREAMS AND RIVERS WILL RISE...SOME ABOVE FLOOD
STAGE. CONTINUE TO MONITOR THE LATEST RIVER FORECASTS AND REMEMBER
TO NEVER DRIVE THROUGH FLOODED ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND INSTANCES OF
FLOODING TO THE NATIONAL WEATHER SERVICE THROUGH TUESDAY.
KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-062045-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
343 PM EST MON DEC 5 2011 /243 PM CST MON DEC 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...THIS EVENING AND TONIGHT.
WIDESPREAD RAIN WILL CONTINUE THROUGH MIDNIGHT EST. THIS RAIN
MAY CREATE PONDING ON OPEN FIELDS AND BRING SMALL STREAMS TO
BANKFULL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ALTHOUGH THE MAJORITY OF THE PERSISTENT RAINFALL WILL END LATE
THIS EVENING...AREA STREAMS AND RIVERS WILL RISE. EXPECT SOME
PONDING ON OPEN FIELDS AND RISES ACROSS SMALL STREAMS.
A LITTLE LIGHT SNOW MAY BE POSSIBLE WEDNESDAY NIGHT AS A FAST-
MOVING UPPER LEVEL DISTURBANCE PUSHES ACROSS TENNESSEE. THE BEST
CHANCE FOR LIGHT SNOW WOULD BE ACROSS THE LAKE CUMBERLAND REGION
WHERE UP TO AN INCH OF SNOW MAY ACCUMULATE. STAY TUNED TO FORECAST
UPDATES AS A SHIFT IN THE TRACK OF THIS SYSTEM MAY RESULT IN LESS
OR MORE SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
BJS/AMS
Flood, Ohio
- When
- December 5, 6:00 PM CST to December 7, 11:00 PM CST
- Where
- Ohio County, Dundee to 0.64 mi NE of Dundee
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.550, -86.780
The Rough River at Dundee went into minor flood for a couple of days. The river crested at 27.2 feet during the afternoon of Dec 6th. Flood stage is 25 feet.
Flood, Butler
- When
- December 6, 7:00 AM CST to December 8, 8:40 AM CST
- Where
- Butler County, 1.62 mi ENE of Woodbury to 0.97 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.185, -86.621
The Green River at Woodbury crested at 34.7 feet around 5 AM CST on December 7. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level, with sections of Kentucky Highway 403 flooded.
Flood, Butler
- When
- December 6, 8:00 AM CST to December 10, 1:15 AM CST
- Where
- Butler County, Rochester to 1 mi E of Rochester
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.220, -86.900
The Green River at Rochester experienced minor flooding for several days. The river crested at 19.6 feet during the pre-dawn hours on December 8th. Flood stage is 17 feet.
Flood, Nelson
- When
- December 7, 3:00 PM EST to 11:25 PM EST
- Where
- Nelson County, 3.12 mi WSW of Boston to 2.79 mi W of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -85.726
The Rolling Fork River near Boston crested at 35.6 feet around 3 PM EST on December 7. Flood stage at Boston is 35 feet. Minor flooding occurs at this level with some agricultural bottom land flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
- Frost and Freeze in Oregon, December 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350924, 357690, 350923, 357692.